Lupus anticoagulants in two children-bleeding due to nonphospholipid-dependent antiprothrombin antibodies.

Research output: Contribution to journalArticle

Abstract

We describe two children with significant bleeding: one with multiple ecchymoses and the other with scrotal bleeding. In both patients, the activated partial thromboplastin time (APTT) was prolonged, with positivity for lupus anticoagulants (LA). However, the Owren prothrombin time (PT), usually insensitive for LA, was also prolonged. The presence of LA is associated with diverse clinical manifestations, with most patients being asymptomatic while others present venous or arterial thrombosis. Bleeding in conjunction with LA is rare and it is unusual to see prolongation of the Owren PT assay due to LA. An extended laboratory investigation of one of the patient's plasma revealed not only LA but also a specific nonphospholipid-dependent antiprothrombin antibody causing an acquired hypoprothrombinemia. Conclusion: It is likely that the low prothrombin activity and not the LA caused the bleeding. The bleeding signs and symptoms in both patients subsided when the PT was normalized, although the prolonged APTT and the LA remained.

Details

Authors
Organisations
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Pediatrics
Original languageEnglish
Pages (from-to)1383-1387
JournalEuropean Journal of Pediatrics
Volume171
Issue number9
Publication statusPublished - 2012
Publication categoryResearch
Peer-reviewedYes

Total downloads

No data available